Alert archive / Illinois / Special Weather Statements in 2018
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 29, 2018, 2:21 AM CDT for Hancock County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 2:21 AM CDT (07:21 UTC)
- Expired
- Aug 29, 2018, 3:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 164 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1340 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.4
The text
As transmitted.
017 WWUS83 KDVN 290721 SPSDVN Special Weather Statement National Weather Service Quad Cities IA/IL 221 AM CDT WED AUG 29 2018 ILC067-290800- Hancock- 221 AM CDT WED AUG 29 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HANCOCK COUNTY UNTIL 300 AM CDT... At 220 AM CDT, radar indicated strong thunderstorms were located along a line extending from near Kahoka to near Canton to 6 miles northwest of Palmyra. Movement was east at 45 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Augusta, Bowen, West Point, Denver, Tioga and Stillwell. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4021 9151 4027 9149 4031 9097 4019 9094 TIME...MOT...LOC 0720Z 255DEG 38KT 4035 9177 4015 9161 3986 9161 $$ Uttech
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 29, 12:41 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 29, 12:41 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1241 AM CDT Wed Aug 29 2018
...AVIATION UPDATE...
.UPDATE...
Issued at 914 PM CDT Tue Aug 28 2018
Based on radar trends, the risk of heavy rain has shifted to the
southern half of the area. Thus the flash flood watch has been
cancelled along and north of a line from Iowa, Johnson, Cedar,
Clinton, and Carroll counties.
The severe risk remains across the area, generally south of a line
from North English, IA to Milledgeville, IL.
&&
.SYNOPSIS...
Issued at 103 PM CDT Tue Aug 28 2018
Early this afternoon, an outflow boundary was slowly drifting
south across the CWA. Showers and thunderstorms began to form
along this boundary. Aloft a typical flash flooding pattern was
setup with broad southwest flow from at least H85 to H5. This
brought bountiful moisture into the area, especially. To the west
a H5 wave was located across NE and SD. This setup will continue
to lead to showers and thunderstorms across the area through
overnight and will serve as the main forecast problem in the
extended.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 103 PM CDT Tue Aug 28 2018
This afternoon: Current convection appears to still be elevated at
this time. These cores have been popping then dropping. With broad
southwest flow through the area, any wave through the flow is
leading to storms. Couple this with outflow boundaries and you
have the main driver for this afternoons storms. Hires guidance
has been less than stellar in placement of storms as the mesoscale
nature of the forcing is hard to grasp. That said, current
analysis of the environment suggests that there is a wave located
across SW IA that will continue to force storms this afternoon.
The elevated nature of these storms suggest that the main threat
from them will be small hail and heavy rain. This heavy rain may
act to prime the atmosphere for tonights main event, leading to a
flash flood event. At the least, this rain is across areas where
it is badly needed.
This evening: Main threat for severe looks to be tied to the main
wave across NE/SD and associated cold front. Stationary boundary
is expected to become active this afternoon and sweep towards the
east. With an unstable warm sector and sufficient moisture return,
the atmosphere is expected to recharge before this comes through.
Deep layer shear with the wave is forecast to be 40 to 50 kts.
O-3km shear from 00z to 06z is forecast to be near 40 knots nearly
perpendicular to the line. 0-1km shear of 20 to 25 knots. This
shear is perfect for a well defined QLCS with an embedded tornado
threat. There is also a threat for 70 mph wind gusts with any
mesovort that develops. Timing of this line is expected to affect
the area from 6pm in the west to near midnight in the east. Hires
guidance suggests that this line will mature across our CWA and
then weaken as it enters our eastern neighbors CWA.
Also tonight, with high PWATs flash flooding looks possible across
the CWA. As a result will keep the watch going through 12Z
tomorrow.
Tomorrow: Quiet beautiful day. Highs in the 70s with dew points in
the 50s.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 151 PM CDT Tue Aug 28 2018
Slight changes to the long term were made this period with overall
pattern unchanged. No main changes to the superblend were made.
Quiet weather with below average temperatures Wednesday and
Thursday. Then the chance for rain and storms return for the end
of the week. With this expect the return of humidity and heat as
well. It does not appear that the heat will be as high as this
last weekend, more like average temps.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1238 AM CDT Wed Aug 29 2018
MVFR/VFR conditions associated with a convective complex will
slowly deteriorate to more widespread MVFR/IFR conditions through
12z/29. After 12z/29 conditions will slowly improve to VFR as high
pressure slowly builds into the Midwest.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 AM CDT this morning for Des Moines-
Henry IA-Jefferson-Keokuk-Lee-Louisa-Muscatine-Scott-Van
Buren-Washington.
IL...Flash Flood Watch until 7 AM CDT this morning for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
Warren-Whiteside.
MO...Flash Flood Watch until 7 AM CDT this morning for Clark-Scotland.
&&
UPDATE...08
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...08Hazardous weather outlook, Aug 28, 9:23 AM CDT, 16 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Quad Cities IA IL 923 AM CDT Tue Aug 28 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291430- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 923 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A Heat Advisory is in effect for the counties approximately along and south of a line from Sterling, Illinois to the Quad Cities to Washington, Iowa. In this area, peak heat indices are forecast near 100 F. Thunderstorms are expected area wide today. Some of these storms could be severe with the main threats being damaging winds, heavy rain and isolated tornadoes. Large hail is a secondary threat. A flash flood watch is in effect across the area through 7 am Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Periods of thunderstorms are possible late Thursday through Monday. It is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 2 PM to 10 PM today.
In the hours before
Special weather statement, Aug 28, 11:30 PM CDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 1130 PM CDT Tue Aug 28 2018 IAZ089-098-099-ILZ025-026-034-035-MOZ009-010-290630- Des Moines-Van Buren-Lee-Henderson-Warren-Hancock-McDonough- Scotland-Clark- Including the cities of Burlington, Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 1130 PM CDT Tue Aug 28 2018 ...Thunderstorms With Heavy Rain Continue Overnight.. Heavy rain will continue into the early morning hours, mainly south of a line from Memphis Missouri, through Burlington Iowa and Monmouth Illinois. Additional rainfall amounts of an inch or two are possible over much of this area. Expect ponding water on roads and minor street flooding. Do not drive through water covered roads, which can be especially dangerous at night. Storms will also produce cloud to ground lightning and possibly isolated wind gusts up to 40 mph. RP Kinney
Local storm report, Aug 28, 11:36 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1136 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HEAVY RAIN 2 WSW YARMOUTH 41.02N 91.35W
08/28/2018 M5.10 INCH DES MOINES IA TRAINED SPOTTER
&&Local storm report, Aug 28, 11:39 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 3 E COLMAR 40.35N 90.83W
08/28/2018 MCDONOUGH IL TRAINED SPOTTER
TREE AND POWER LINE DOWN.
&&
UTTECHLocal storm report, Aug 28, 11:41 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HEAVY RAIN CANTRIL 40.64N 92.07W
08/28/2018 M3.40 INCH VAN BUREN IA TRAINED SPOTTER
STORM TOTAL PAST 12 HOURS.
&&
UTTECHSpecial weather statement, Aug 29, 1:26 AM CDT, 55 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 126 AM CDT WED AUG 29 2018 ILC109-290715- McDonough- 126 AM CDT WED AUG 29 2018 ...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT SOUTHERN MCDONOUGH COUNTY UNTIL 215 AM CDT... At 123 AM CDT, radar indicated a thunderstorm with heavy rain was located near Colmar, or 14 miles southwest of Macomb, moving east at 40 mph. Areal flooding is possible, including ponding of water in low lying areas and flooding near creeks and streams. In addition, winds in excess of 30 mph are possible. Locations impacted include... Industry, Adair, Fandon, Colmar, Plymouth and Pennington Point. Torrential rainfall is also occurring with the thunderstorm with heavy rain, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Minor flooding is possible. If you are driving and encounter a flooded roadway, Turn around, don't drown. Most flood deaths occur in vehicles. LAT...LON 4029 9091 4038 9091 4046 9045 4028 9045 TIME...MOT...LOC 0623Z 254DEG 35KT 4030 9083 Uttech
Special weather statement, Aug 29, 2:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 221 AM CDT WED AUG 29 2018 ILC067-290800- Hancock- 221 AM CDT WED AUG 29 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HANCOCK COUNTY UNTIL 300 AM CDT... At 220 AM CDT, radar indicated strong thunderstorms were located along a line extending from near Kahoka to near Canton to 6 miles northwest of Palmyra. Movement was east at 45 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Augusta, Bowen, West Point, Denver, Tioga and Stillwell. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4021 9151 4027 9149 4031 9097 4019 9094 TIME...MOT...LOC 0720Z 255DEG 38KT 4035 9177 4015 9161 3986 9161 Uttech
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:00 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 60 min |
| Aug 28, 7:08 PM CDT | Tornado Warning | DVN | Clinton, Scott | 31 min |
| Aug 28, 8:20 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Van Buren | 40 min |
| Aug 28, 8:26 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa | 49 min |
| Aug 28, 7:38 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Carroll, Henry, Whiteside | 52 min |
| Aug 28, 7:53 PM CDT | Tornado Warning | DVN | Carroll | 22 min |
| Aug 28, 8:50 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 40 min |
| Aug 28, 9:10 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer | 65 min |
| Aug 29, 1:26 AM CDT | Special Weather Statement | DVN | McDonough | 49 min |
| Aug 28, 7:52 PM CDT | Severe Thunderstorm Warning | DVN | Scotland | 38 min |
Nearby
Special Weather Statements in Illinois, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.